Alert archive / Colorado / High Wind Warnings in 2013
High Wind Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Dec 10, 2013, 5:20 PM MST for 8 counties in Colorado. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 10, 2013, 5:20 PM MST (00:20 UTC)
- Expired
- Dec 10, 2013, 9:07 PM MST
- In force
- 4 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 10, 5:30 PM MST | NON-TSTM WND GST 82 | Boulder, CO | MEASURED AT NATIONAL WIND TECHNOLOGY CENTER |
| Dec 10, 5:38 PM MST | NON-TSTM WND GST 64 | 3 Nne White Ranch Open, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2554 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KBOU 110020 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 520 PM MST TUE DEC 10 2013 COZ035-036-039-110500- /O.NEW.KBOU.HW.W.0006.131211T0020Z-131211T0500Z/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN... GEORGETOWN...IDAHO SPRINGS...WESTCREEK...ARVADA...BOULDER... GOLDEN...LAKEWOOD...LONGMONT 520 PM MST TUE DEC 10 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM MST THIS EVENING. * TIMING...HIGH WINDS CAN BE EXPECTED UNTIL 10 PM THIS EVENING. * WINDS...EXPECT WEST WINDS AT 30 TO 50 MPH WITH GUSTS UP TO 80 MPH. * IMPACTS...THE STRONG WINDS WILL CREATE SOME BLOWING AND SNOW AND VERY POOR VISIBILITIES ALONG NORTH SOUTH ROADWAYS. STRONG CROSS WINDS CREATE A SUDDEN LOSS OF VEHICLE CONTROL. KEEP TWO HANDS ON THE WHEEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. MOTORISTS TRAVELING IN HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THE WINDS SUBSIDE. && $$
1 follow-up statement
000 WWUS75 KBOU 110407 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 907 PM MST TUE DEC 10 2013 COZ035-036-039-110515- /O.CAN.KBOU.HW.W.0006.000000T0000Z-131211T0500Z/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN... GEORGETOWN...IDAHO SPRINGS...WESTCREEK...ARVADA...BOULDER... GOLDEN...LAKEWOOD...LONGMONT 907 PM MST TUE DEC 10 2013 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE HIGH WIND WARNING. THE STRONG WINDS HAVE DECREASED LATE THIS EVENING OVER THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS. YOU CAN STILL EXPECT SOME GUSTS IN THE 30 TO 50 MPH RANGE OVERNIGHT IN THE HIGHER FOOTHILLS AND EXPOSED TERRAIN. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 10, 4:54 PM MST, 26 minutes earlier.
Area forecast discussion, Dec 10, 4:54 PM MST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 454 PM MST TUE DEC 10 2013 .UPDATE...ONE LAST BIG PUSH OF WIND OCCURRING ALONG THE FOOTHILLS BEFORE THE WAVE DEPARTS UP TO HIGHER ELEVATIONS AS A COLD FRONTAL PUSH MOVES IN FROM THE NORTHEAST. THE WINDS SHOULD BE DECREASING WITHIN THE NEXT COUPLE OF HOURS AS THIS FRONT PUSHES IN. AREAS OF BLOWING SNOW FROM THE GUSTY WINDS ARE DECREASING VISIBILITIES ALONG THE FOOTHILLS AND TOWARD THE WYOMING BORDER...CAUSING HAZARDOUS DRIVING CONDITIONS. THIS WILL BE SUBSIDING DURING THE EVENING. && .AVIATION...THE COLD FRONTAL PUSH OUT ON THE EASTERN PLAINS IS EXPECTED TO PUSH INTO THE DEN AND APA AIRPORTS TO TURN THE NORTH- NORTHWESTERLY WINDS AROUND TO THE EAST THEN SOUTH LATER TONIGHT. BJC WILL CONTINUE BLOWING OUT OF THE WEST WITH GUSTS UP TO 40 MPH FOR THE NEXT COUPLE HOURS BEFORE DIMINISHING...LIKELY TO LIGHT AND VARIABLE FOR A SHORT TIME. WINDS STAYING SOUTH-SOUTHWEST THROUGH 18Z WITH LIGHT SPEEDS THEN BECOME SLIGHTLY WESTERLY AGAIN...SPEEDS TO STAY BELOW 8 KTS. VFR TO CONTINUE WITH UNLIMITED CEILINGS. LOWER AIRMASS WILL BE DRY SO NOT EXPECTING LOW CLOUDS OR FOG OVERNIGHT. && .PREV DISCUSSION... /ISSUED 341 PM MST TUE DEC 10 2013/ SHORT TERM...WINDS STILL QUITE GUSTY IN AND NEAR FOOTHILLS... BEGINNING TO SHOW SOME DECREASE AS PRESSURE GRADIENT FROM GJT TO DEN DECREASES AND WEAK LIFT FROM APPROACHING WAVE BEGINS TO OFFSET THE DOWNWARD MOTION. CROSS MOUNTAIN FLOW AVERAGED AROUND 50 KTS ACROSS THE NORTHERN FOOTHILLS FOR MUCH OF THE AFTERNOON...BASED ON THE RAP ALONG WITH THE PERSISTENT MOUNTAIN WAVE. THE PRESSURE GRADIENT FROM GJT TO DEN DID PEAK AT 15.16 MB AT 17Z. DID RECEIVE A GUST TO 83 MPH AT LYONS AT 115 PM...APPEARS THIS STRONG WIND GUST WAS CHANNELED ACROSS THIS AREA AND RATHER LOCALIZED. OTHER GUSTS ALONG THE FOOTHILLS NOT NEARLY THAT STRONG...GENERALLY AROUND 60 MPH. THE GUSTY DOWNSLOPE WINDS DID INCREASE TEMPERATURES ACROSS THE URBAN CORRIDOR. STILL THINKING THE WINDS WILL BE ON THE DECREASE BY THE EVENING ONCE THE AIRMASS STABILIZES AND MOUNTAIN WAVE WEAKENS. SHORT TERM MODELS SHOW THE GJT TO DEN PRESSURE GRADIENT DECREASING THROUGH THE EVENING... WITH THE CROSS MOUNTAIN FLOW DECREASING TO AROUND 40 KTS NEAR MOUNTAIN TOP. MAY STILL BE A BIT GUSTY IN AND NEAR THE FOOTHILLS. MOISTURE NOW SPREADING INTO NORTHERN MOUNTAINS AS THE MID LEVEL DISTURBANCE MOVES ACROSS WYOMING. WEAK MID LEVEL ASCENT AND OROGRAPHICS WITH NORTHWEST FLOW ALOFT ENOUGH TO KEEP A CHANCE OF LIGHT SNOW FOR THE NORTHERN MOUNTAINS. SNOW CHANCES DECREASE ACROSS CENTRAL MOUNTAINS. LATEST MODEL QPF HAD DECREASED THE AMOUNT OF PRECIP AND THUS SNOW AMOUNTS. SO ANY ACCUMULATIONS TO BE AROUND AN INCH OR LESS... MAINLY ACROSS ZONE 31. ACROSS THE PLAINS...WEAK SURGE STILL EXPECTED TO MOVE INTO THE AREA AROUND MIDNIGHT...DROPPING TEMPERATURES BACK INTO THE SINGLE DIGITS DESPITE THE NICE WARMUP THIS AFTERNOON. WINDS WILL BE WEAKENING DURING THE EVENING...AND MAY BECOME EASTERLY FOR A SHORT TIME BEFORE GOING TO DRAINAGE AROUND MIDNIGHT. CROSS SECTIONS DO NOT SHOW ANY LOW LEVEL MOISTURE SO DO NOT THINK FOG OR LOW STRATUS WILL DEVELOP. MAY BE SOME MID LEVEL CLOUD DURING THE EVENING. ON WEDNESDAY...THE NORTHWEST FLOW ALOFT WILL CONTINUE THOUGH NOT AS STRONG AS TODAY. NAM CROSS SECTIONS SHOWING CROSS MOUNTAIN FLOW AROUND 25-30 KTS. MAY SEE SOME GUSTS AROUND 40 MPH OVER THE MOUNTAINS AND HIGHER FOOTHILLS. ACROSS PLAINS...COOLER AIRMASS WILL BE IN PLACE...WITH HIGHS ONLY IN THE LOWER 30S. ACTUALLY ABOUT 10 TO 15 DEGREES COOLER ALONG THE URBAN CORRIDOR. AIRMASS WILL BE DRY WITH NO PRECIPITATION EXPECTED. JUST SOME HIGH LEVEL MOISTURE DURING THE AFTERNOON. LONG TERM...THE FLOW ALOFT WILL REMAIN NORTHWESTERLY WEDNESDAY NIGHT WITH AN UPPER RIDGE TO THE NORTHWEST AND A WEAK TROUGH OFF THE SRN CA/BAJA COAST. THURSDAY INTO THURSDAY NIGHT...WEAK UPWARD ASCENT WILL DEVELOP...AS THE CLOSED UPPER LOW SHIFT TO THE NORTH AND EAST. THE MDLS EVENTUALLY MOVE THIS SYSTEM ACROSS SRN CO/NRN NEW MX LATE THURSDAY NIGHT INTO FRIDAY...WITH A WEAK SECONDARY SYSTEM DROPPING FM THE PAC NORTHWEST AND PASSING ACROSS WRN AND SRN CO LATE FRIDAY INTO FRIDAY NIGHT. SINCE BOTH OF THESE SYSTEMS ARE WEAK AND GENERALLY PASSING TO THE WEST AND SOUTH OF THE CWFA...WL GO WITH NO MORE THAN A CHANCE OF SNOW IN THE HIGH COUNTRY. THE BEST CHANCE OF SNOW IN THE NRN MOUNTAINS APPEARS TO BE FRIDAY NIGHT...WITH THE PASSAGE OF THE SECOND SYSTEM. ACROSS THE PLAINS...IT WILL REMAIN DRY THROUGH THE PERIOD. IT WILL WARM INTO THURSDAY...WITH SLIGHTLY COOLER TEMPERATURES (BUT STILL NEAR NORMAL) ON FRIDAY AND SATURDAY...WITH TEMPERATURES EXPECTED WARM UP AGAIN SUNDAY AND MONDAY. A LEE SIDE SURFACE TROUGH WILL DEVELOP OVER EASTERN CO THURSDAY AFTN...WITH A WEAK FROPA FRIDAY AFTN. SUNDAY INTO MONDAY...A BROAD UPPER RIDGE OVER THE WEST COAST WILL PRODUCE AND DRY AND SUBSIDENT NORTHWESTERLY FLOW ALOFT OVER CO. AVIATION...WINDS TRENDING MORE NORTHWEST...WITH SOME DECREASE IN SPEEDS. GUSTS STILL AROUND 30 KTS AT KBJC WITH A FEW GUSTS AROUND 20 KTS AT KDEN. GRADIENT EXPECTED TO WEAKEN THIS EVENING... SHOULD SEE WINDS DECREASE AS A RESULT. A WEAK SURGE WILL BE MOVING IN FROM THE NORTH AROUND MIDNIGHT. WINDS MAY GO NORTHEAST AROUND 03Z AND EAST TO SOUTHEAST BY 06Z AS SHOWN BY THE LATEST MODELS. BUT WILL BE FIGHTING THE WEAKENING WEST TO EAST GRADIENT. CURRENT THINKING IS THAT THE SOUTHERLY DRAINAGE FLOW WILL PREVAIL BY 03Z AND CONTINUE THROUGH THE MORNING HOURS WEDNESDAY. BY 18Z WINDS TO BECOME SHIFT TO THE SOUTHEAST...SPEEDS TO STAY BELOW 8 KTS. VFR TO CONTINUE WITH UNLIMITED CEILINGS. LOWER AIRMASS WILL BE DRY SO NOT EXPECTING LOW CLOUDS OR FOG OVERNIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...D-L LONG TERM....COOPER UPDATE/AVIATION...KRIEDERMAN
Hazardous weather outlook, Dec 10, 10:38 AM MST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1038 AM MST TUE DEC 10 2013 COZ030>051-111745- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1038 AM MST TUE DEC 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WINDS WILL GRADUALLY DIMINISH THIS AFTERNOON OVER THE EASTERN MOUNTAIN SLOPES AND FRONT RANGE FOOTHILLS. GUSTS AROUND 45 MPH WILL STILL BE POSSIBLE...PRODUCING SOME BLOWING SNOW IN EXPOSED AREAS. OTHERWISE...MOISTURE WILL INCREASE OVER THE NORTHERN MOUNTAINS WITH A CHANCE OF SNOW DEVELOPING BY THE EVENING. SNOW ACCUMULATIONS WILL BE LIGHT...LESS THAN TWO INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY TEMPERATURES WILL GRADUALLY WARM TO SEASONAL NORMALS BY THURSDAY AND REMAIN NEAR NORMAL THROUGH SATURDAY...THEN CLIMB TO ABOVE NORMAL FOR SUNDAY AND MONDAY. THERE WILL BE A CHANCE OF SNOW SHOWERS IN THE MOUNTAINS ON FRIDAY AND A SLIGHT CHANCE OF SNOW SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 8:03 PM MST | Areal Flood Advisory | BOU | Jefferson | 12 hr |
Nearby
High Wind Warnings in Colorado, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.